Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 301, NWS Norman, OK

May 26, 2000Pottawatomie County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 26, 2000, 10:41 PM CDT for Pottawatomie County, Oklahoma. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2000, 10:41 PM CDT (03:41 UTC)
Expired
May 26, 2000, 11:15 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pottawatomie County, OK

The radar

The Norman radar (KTLX), 26 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 11:08 PM CDTHail 1Tecumseh, OK
May 26, 11:15 PM CDTHail 0.75Tecumseh, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4172 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
2.3
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WUUS54 KOUN 270343
SVROKC
OKC125-270415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1041 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1115 PM CDT

* AT 1041 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  PINK...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BROOKSVILLE...EARLSBORO...
  MCLOUD...PINK...SHAWNEE AND TECUMSEH

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3544 9712 3517 9713 3521 9679 3546 9679

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:45 PM CDT, 8 hours 56 minutes earlier.

Area forecast discussion, May 26, 1:45 PM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT FRI MAY 26 2000

A COMPLICATED CONVECTIVE SCENARIO WILL CONTINUE TO EXIST THRU TONITE
ACROSS THE FORECAST AREA.  AS SUSPECTED YDAY..THE FOCUS FOR
INTIATION LATE THIS AFTERNOON AND THIS EVENING SHUD BE INVOF
RETREATING OUTFLOW BOUNDARY IN SW OK.

OF IMMEDIATE CONCERN IS THE CONVECTIVE EVOLUTION FOR THE REMAINDER
OF THE AFTERNOON THRU TONITE.  WE ARE BECOMING INCREASINGLY
CONCERNED ABOUT THE POTENTIAL FOR A SIGNIFICANT SVR WX
EPISODE..INCLUDING TORNADIC SUPERCELLS..ACROSS THE FORECAST AREA
BASED ON SEVERAL THINGS THAT ARE BECOMING APPARENT IN THE
OBSERVATIONAL DATA EARLY THIS AFTERNOON. VIS SAT PIX AND AREA RADARS
ARE INDICATING AN OUTFLOW BOUNDARY INTERSECTION INVOF KNOX CITY
TX..WITH THE OUTFLOW BOUNDARY FROM THE MORNING BOW ECHO BEGINNING TO
MIX NWD IN NC TX.  CURRENT WV IMAGERY IS SHOWING AN AMPLIFYING UPPER
LEVEL DISTURBANCE MOVING EWD TOWARD EL PASO TX ATTM..WHICH WILL
BEGIN INTERACTING WITH THE INSTABILITY AXIS BY AROUND 00Z.
HOWEVER..TWO FEATURES WHICH GRAB OUR ATTENTION THE MOST ARE THE SFC
PRESSURE FALLS NOW DEVELOPING WWD ACROSS NC TX FROM 16-18Z..AND
EVIDENCE OF A MESOLOW DEVELOPING NEAR KCDS.  THIS FEATURE WAS
SUGGESTED BY THE 12Z ETA..AND AT LEAST SO FAR..OBSERVATIONAL DATA
SUPPORT THIS IDEA. IF THE MESOLOW PERSISTS..IT WILL ACT TO STRONGLY
BACK THE LOW LEVEL FLOW FIELD BY LATE AFTERNOON/EARLY EVENING ACROSS
THE SRN HALF OF THE AREA..RESULTING IN VERY FAVORABLE HODOGRAPHS.
COUPLE THESE FACTORS WITH CAPES 4000-6000 J/KG AND MUCH LOWER LFC
HGHTS THAN YDAY SPELLS TROUBLE. THESE FEATURES WILL BE CLOSELY
MONITORED THRU THE AFTERNOON.

REGARDLESS..EVOLUTION OF ANOTHER MCS IS EXPECTED OVERNITE WITH
ATTENDANT SVR WX AND HEAVY RAINFALL THREAT.  WILL AGAIN NEED TO
CLOSELY ASSESS THE FLASH FLOODING POTENTIAL OVERNITE.  HOWEVER..ATTM
IT SEEMS AS THOUGH THE MOST FOCUSSED THREAT FOR HEAVIEST PRECIP WILL
BE SOUTH AND EAST OF WHERE 3 TO 6 INCH RAINS FELL LAST NITE.

THREAT FOR SHOWERS AND STORMS WILL PERSIST ON SAT AS MAIN FRONTAL
BOUNDARY /ALTHOUGH WEAKENING WITH TIME/ WILL SLOWLY SAG SWD THRU THE
FA.  SRN SECTIONS OF THE AREA MAY BE UNDER THE GUN YET AGAIN FOR
MORE SVR TOMORROW EVENING/NITE. WILL NEED TO WATCH HEAVY RAIN
POTENTIAL IN THE SE ZONES SAT NITE.  CLASSIC NOCTURNAL HEAVY RAIN
EVENT IS HINTED AT IN THE LATEST MODEL RUNS..ALTHOUGH THE BEST MASS
INFLOW MAY SET UP JUST TO THE SOUTHEAST OF OUR AREA BY AFTER 06Z
SUNDAY. SLIGHT CHANCE OF SHOWERS/STORMS WILL BE CARRIED INTO SUNDAY
MORNING IN THE SE.

REMAINDER OF THE FA LOOKS TO HAVE A DRY DAY ON SUNDAY AND MOST OF
MEMORIAL DAY. HOWEVER..THE NEW CANADIAN/MRF RUNS SUGGEST A SFC TROF
DVLPG INVOF NW OK BY MONDAY EVENING..WITH MOISTURE RETURNING AS
WELL. THIS MAY WARRANT SLIGHT CHC POPS IN PORTIONS OF THE WEST
MEMORIAL DAY EVENING.  POPS WILL CONTINUE THRU TUES/WED AS SFC TROF
AND WEAK FRONT ONCE AGAIN HANG UP IN THE AREA.
 MILLER

PRELIM NUMBERS..SUBJECT TO CHANGE..
OKC   67  86  62  91 /  70  30  10  10
HBR   67  88  61  92 /  60  30  10  10
SPS   68  91  64  93 /  70  30  20  10
GAG   58  85  56  90 /  60  10  10  10
PNC   66  84  59  88 /  70  20  10  10
DUA   72  91  66  90 /  50  40  40  20

OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 26, 8:27 PM CDT, 2 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 PM    6SW LONE WOLF             OK   1.00 INCH HAIL
05/26/00   KIOWA

CW
Local storm report, May 26, 9:05 PM CDT, 1 hour 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    WILLOW                    OK   .75 INCH HAIL
05/26/00   GREER

0840 PM    INTERSECTION OF HWY 9 & H OK   1.75 INCH HAIL
05/26/00   GREER                          SPOTTER

0845 PM    4 W BRINKMAN              OK   4.50 INCH HAIL
05/26/00   GREER                          SPOTTER

0900 PM    2 W BRINKMAN              OK   4.00 INCH HAIL
05/26/P00   GREER                          SPOTTER

CW
Local storm report, May 26, 9:08 PM CDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    2 kN SCOTT                 OK   .88 INCH HAIL
05/26/00   CANADIAN

CW
Local storm report, May 26, 9:10 PM CDT, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0848 PM    N EAKLY                   OK   FLOODING
05/26/00   CADDO                          HWY 58 UNDERWATER AND IMPASSIBLE
                                          LAW OHP

CW
Local storm report, May 26, 9:32 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
932 PM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    3 S HYDRO                 OK   1.00 INCH HAIL
05/26/00   CADDO

0830 PM    3 S HYDRO                 OK   1.25 INCH HAIL
05/26/00   CADDO

0920 PM    3 S HYDRO                 OK   .75 INCH HAIL
05/26/00   CADDO

0830 PM    3 S HYDRO                 OK   70 MPH WIND GUST
05/26/00   CADDO                          6 INCH DIA PEACH TREE UPROOTED

CW
Local storm report, May 26, 9:40 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0933 PM    4 ENE EL RENO             OK   .88 INCH HAIL
05/26/00   CANADIAN                       PUBLIC RPT

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:07 PM CDTTornado WarningOUNCaddo, Washita38 min
May 26, 7:11 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman49 min
May 26, 7:18 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian27 min
May 26, 7:35 PM CDTTornado WarningOUNCaddo25 min
May 26, 7:52 PM CDTSevere Thunderstorm WarningOUNKiowa53 min
May 26, 7:57 PM CDTTornado WarningOUNCaddo48 min
May 26, 8:05 PM CDTSevere Thunderstorm WarningOUNCanadian55 min
May 26, 8:16 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Washita59 min
May 26, 8:38 PM CDTFlash Flood WarningOUNCaddo3 hr
May 26, 8:44 PM CDTSevere Thunderstorm WarningOUNCaddo46 min
May 26, 8:58 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
May 26, 10:28 PM CDTSevere Thunderstorm WarningOUNCleveland32 min
May 26, 11:13 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole47 min
May 26, 11:43 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie47 min
May 26, 11:45 PM CDTSevere Thunderstorm WarningOUNBryan45 min
May 26, 11:57 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole48 min
May 27, 2:47 PM CDTSevere Thunderstorm WarningOUNCotton43 min
May 27, 3:06 PM CDTSevere Thunderstorm WarningOUNBryan39 min
May 27, 3:43 PM CDTSevere Thunderstorm WarningOUNBryan62 min
May 27, 4:58 PM CDTSevere Thunderstorm WarningOUNJohnston47 min
May 27, 5:21 PM CDTSevere Thunderstorm WarningOUNBryan39 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.